Kansas, 2020High Wind in Kansas, November 8, 2020
November 8, 2020 · NWS ICT · 1 event in 1 county or zone
A strong cold front moved across Kansas producing strong winds at many locations. The strongest was recorded at Russell with a gust of 58 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across Kansas producing strong winds at many locations. The strongest was recorded at Russell with a gust of 58 mph. Other wind gusts were 51 mph near Canton and McPherson, 49 mph at Hutchinson and Jabara airports, and 48 mph at Great Bend, Kingman, and Ellsworth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 8, 5:41 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Nov 8, 5:41 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
541 AM CST Sun Nov 8 2020
.SHORT TERM...(Today through Tuesday night)
Issued at 304 AM CST Sun Nov 8 2020
Wind, wind and more wind. This is the narrative for today and most
of Monday. A long wave trough will continue to encroach on the
region today with a decent ridge off to the east. This will allow
the pressure gradient to remain rather tight keeping the winds
howling today. Wind advisory criteria is a very easy decision for
today for most of the CWA. Areas to the east of the turnpike are
more of a question but breezy conditions are expected none the less.
Winds are expected to in the 30-40 mph range in the High Plains this
afternoon and in the 25-35 mph range along and north of U.S. 54 and
west of the turnpike. Areas on the high plains could see a few wind
gusts in the 45 mph range this afternoon. Temperatures will remain
on the warm side for today and Monday with the southerly flow
however, do not see record highs as the WAA is very weak.
Late Monday afternoon and evening, the rain chances will pick up as
the front approaches. Moisture transport will continue to feed into
the incoming front. By the evening Monday, showers and
thunderstorms look likely and most areas of the CWA are likely to get
some rain. The short range ensembles show relatively light amounts
across the CWA with the heavier amounts more likely to the north and
east. This system looks to be very progressive which will keep the
the rain amounts down. Behind the front, temperatures will take a
significant dive and will likely bring our temperatures down below
normal for the rest of the week. Winds behind the front will be
breezy at first but will slowly die off as Tuesday morning arrives.
Metzger
.LONG TERM...(Wednesday through Saturday)
Issued at 304 AM CST Sun Nov 8 2020
The extended range will be fairly active and rather cold.
Temperatures through the weekend look to remain on the cold side of
normal. The long range ensembles indicate a pair of short waves
will be pushing through the region. This first short wave will
encroach on the region Thursday but will come through dry. Moisture
transport just does not have time to set up to aid in precipitation.
This short wave will bring another shot of colder air to keep
temperatures below normal. Friday evening and Saturday will see the
second short wave. Most of the long range ensembles show decent
moisture transport staring on Thursday into Saturday. Showers and
thunderstorms look to become a strong possibility Friday night and
into Saturday as the main upper level support arrives.
Unfortunately, the ensembles are divergent with their solutions,
especially with intensity. As such, did not stray much of the NBM
initialization at this point as there does not seem to be much
consensus in this solution.
Metzger
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 540 AM CST Sun Nov 8 2020
A large area of MVFR/IFR stratus clouds will continue to stream
north across the Flint Hills this morning. This expanding areas of
clouds will affect the KICT and KCNU taf sites this morning. So
will go with an MVFR cig deck for this chance for the morning hours.
As the daytime hours progress, think this stratus deck will break up
or become scattered, as strong southerly surface winds increase.
Windy conditions are expected for most taf locations for the
afternoon hours, with some wind gusts to 30 to 40 kts.
The stratus deck will redevelop late tonight or early on Mon
morning, especially across central and south central KS.
Ketcham
&&
.FIRE WEATHER...
Issued at 304 AM CST Sun Nov 8 2020
Warm weather and strong winds will bring the grassland fire danger
index into the very high category for most of the CWA today. Some
areas on the high plains are likely to reach critical levels for a
few hours this afternoon. Due to increasing dew point temperatures,
it does not appear most areas will reach critical grassland fire
danger categories today and areas that do will only achieve this .
for a few short hours. As such, a red flag warning does not look
warranted.
Metzger
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 75 62 74 40 / 0 0 10 60
Hutchinson 74 60 72 36 / 0 10 10 60
Newton 72 60 72 37 / 0 0 10 60
ElDorado 73 62 73 42 / 0 0 10 60
Winfield-KWLD 74 62 73 44 / 0 0 10 60
Russell 74 60 72 30 / 0 20 20 50
Great Bend 74 59 72 31 / 0 10 20 50
Salina 74 60 73 35 / 0 10 20 70
McPherson 73 60 72 35 / 0 10 20 70
Coffeyville 76 63 75 53 / 0 0 10 70
Chanute 74 63 74 50 / 0 0 10 70
Iola 75 63 74 49 / 0 0 10 70
Parsons-KPPF 75 63 75 51 / 0 0 10 70
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for KSZ032-033-047>052-
067>069-082-083.
&&
SHORT TERM...ELM
LONG TERM...ELM
AVIATION...Ketcham
FIRE WEATHER...ELM
Hazardous weather outlook, Nov 8, 3:43 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
343 AM CST Sun Nov 8 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
343 AM CST Sun Nov 8 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Strong and gusty winds are expected for most of the day today.
Highest winds will be along and north of Highway 54 and west of the
turnpike. A wind advisory is in effect for today. See the latest
bulletin for details.
Very high fire danger is expected today for the region. The highest
values will be in Ellsworth, Russell and Barton counties where
critical fire danger is expected for a few hours this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Very high grassland fire danger is forecast on Monday for all but
extreme southeast Kansas.
Strong winds are forecast on Monday during the morning and
afternoon,with sustained winds around 25 mph and gusts up to 35
mph.
A few thunderstorms are possible from Monday afternoon
through Tuesday morning. Organized severe thunderstorms are not
anticipated, although isolated small hail and gusty winds are
possible Monday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
High Wind, Russell
- When
- November 8, 9:44 AM CST to 10:20 AM CST
- Where
- Russell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Official NWS measurement at Russell Municipal Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, November 8, 20202 deaths · 1 event
- High Wind in Nebraska, November 8, 202056 kt wind · 19 events
- Tropical Storm and Storm Surge in Florida, November 8 to 13, 202018 events
- High Wind in South Dakota, November 8, 202056 kt wind · 11 events
- Tropical Storm in Florida, November 8 to 9, 20207 events
- Marine Tropical Storm in South Atlantic Coastal Waters, November 8 to 9, 202052 kt wind · 6 events
- Marine Tropical Storm in South Atlantic Coastal Waters, November 8 to 9, 20206 events
- Tropical Storm and Tropical Depression in Florida, November 8 to 9, 20205 events
- Marine Tropical Storm in Gulf of Mexico, November 8 to 9, 20205 events
- Heavy Snow and Winter Weather in Nevada, November 8 to 9, 20204 events
- High Wind in Kansas, November 8, 202056 kt wind · 4 events
- High Wind in Colorado, November 8, 202055 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929982.